Alert archive / Utah / Flash Flood Warnings in 2007

Flash Flood Warning 14, NWS Salt Lake City, UT

July 30, 2007Washington County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 30, 2007, 5:37 PM MDT for Washington County, Utah. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 30, 2007, 5:37 PM MDT (23:37 UTC)
Expired
Jul 30, 2007, 8:30 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Whole counties

County Washington County, UT

The radar

The Cedar City radar (KICX), 66 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 30, 7:00 PM MDTFLASH FLOOD2 Se St. George, UTFORT PIERCE DRY WASH WENT FROM 0 TO 1357 CFS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 11.6 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 2007-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 2007-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3436 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KSLC 302340
FFWSLC
UTC053-310230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
537 PM MDT MON JUL 30 2007

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL WASHINGTON COUNTY IN UTAH...

* UNTIL 830 PM MDT

* AT 530 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
FLASH FLOODING FROM A THUNDERSTORM OVER THE PINE VALLEY 
MOUNTAINS...WHICH FLOW INTO THE SANTA CLARA RIVER.

* DOPPLER RADAR RAINFALL ESTIMATES RANGE NEAR 2 INCHES OVER THE 
AREA. ADDITIONALLY...THE PINE VALLEY MOUNTAINS ARE THE HEADWATERS OF 
THE SANTA CLARA RIVER.  THE FLASH FLOOD IS EXPECTED TO TERMINATE AT 
GUNLOCK RESERVOIR...WHERE MOST OF THE FLOOD IS EXPECTED TO BE 
IMPOUNDED.  

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 3728 11381 3722 11375 3734 11336 3752 11336
      3743 11364

$$

MCINERNEY
1 follow-up statement
000 
WGUS75 KSLC 310146
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
741 PM MDT MON JUL 30 2007

UTC053-310230-
WASHINGTON UT-
741 PM MDT MON JUL 30 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM MDT FOR
CENTRAL WASHINGTON COUNTY...

AT 736 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUES TO 
REPORT HEAVY RAINFALL...IN SOME AREAS UP TO 3.5 INCHES OF 
PRECIPITATION HAS FALLEN OVER THE SANTA CLARA RIVER BASIN.  

FLASH FLOODING IS ANTICIPATED THIS EVENING THROUGHOUT THE UPPER 
SANTA CLARA RIVER DRAINAGE.  THE HEADWATERS OF THE PINE VALLEY 
MOUNTAINS IS SOMEWHAT LESS PRONE TO FLASH FLOODING...BUT LOWER IN 
THE BASIN...FLASH FLOODING IS EXPECTED TO BE MORE PREVALENT.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 3728 11381 3722 11375 3734 11336 3752 11336
      3743 11364

$$

MCINERNEY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 3:45 PM MDT, 1 hour 52 minutes earlier.

Area forecast discussion, Jul 30, 3:45 PM MDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
345 PM MDT MON JUL 30 2007

.SYNOPSIS...ABUNDANT MOISTURE OVER ARIZONA WILL SPREAD NORTH ACROSS
UTAH TONIGHT THROUGH TUESDAY. THIS MOISTURE WILL REMAIN OVER UTAH
THROUGH THE END OF THE WEEK...AND WIDESPREAD SHOWERS AND
THUNDERSTORMS EACH DAY.

&&

.DISCUSSION...CENTER OF THE UPPER HIGH SHIFTING INTO ERN UTAH THIS
AFTERNOON. THIS SHIFT OF THE HIGH HAS ALLOWED THE DEEP LAYER
MOISTURE OVER THE DESERT SW TO BEGIN A SURGE NORTHWARD THROUGH WRN
UTAH THIS AFTERNOON.  SCATTERED CONVECTION HAS DEVELOPED ALONG THE
LEADING EDGE OF THE SURGE OVER THE SRN MOUNTAIN. THIS ACTIVITY WILL
CONTINUE INTO EARLY EVENING...THEN GRADUALLY DISSIPATE WITH THE
LOSS OF SURFACE HEATING. LOCALLY HEAVY RAINS ARE POSSIBLE OVER THE
EXTREME SW MOUNTAINS THROUGH LATE AFTERNOON WHERE THE CONVECTION
STARTED EARLY AND IS THE STRONGEST.

PRECIPITABLE WATER VALUES GREATER THAN 1.00 INCH WILL COVER THE
ENTIRE FORECAST BY LATE TUESDAY MORNING. THE CURRENT SCENARIO IS
MUCH LIKE LAST WEEK IN THAT A SERIES OF WEAK SHORTWAVES WILL LIFT
NORTH THROUGH THE STATE TRIGGERING POCKETS OF ORGANIZED/STRONG
CONVECTION. POTENTIAL FOR FLASH FLOODING THROUGH SRN/CNTRL UTAH BY
TUESDAY AFTERNOON. HEAVY PRECIP COULD REACH NRN UTAH LATE TUESDAY...
THOUGH RIGHT NOW THE BEST THREAT LOOKS TO BE DURING THE EVENING
HOURS. LITTLE CHANGE SEEN IN THE PATTERN WEDNESDAY...SO ANOTHER ROUND
OF HEAVY CONVECTIVE PRECIP LOOKS GOOD.

SOME POSSIBILITY EXISTS FOR THE FLOW OVER EXTREME NW UTAH TURNING A
BIT TO THE SW ON THURSDAY. THIS CHANGE COULD BRING A LITTLE DRIER
AIR TO THAT PORTION OF THE STATE...WHILE THE REMAINDER OF THE
FORECAST AREA REMAINS MOIST WITH SCATTERED CONVECTION ONCE AGAIN A
GOOD BET. FRIDAY DOESNT LOOK THAT MUCH DIFFERENT THAN THURSDAY...
THOUGH THE DRIER AIR MAY WORK A BIT FURTHER EAST OVER THE NORTH BY
AFTERNOON.

THE UPPER TROUGH MOVING THROUGH THE GULF OF ALASKA MIDWEEK SHOULD
PRESS INLAND THROUGH BRITCOL/PACIFIC NW BY LATE FRIDAY. MUCH PREFER
THE ECMWF SOLUTION OVER THE GFS MODEL AS IT SEEMS REASONABLE TO BRING
A WEAKER SYSTEM INLAND IN EARLY AUGUST. THE AFFECT THIS SYSTEM WILL
HAVE ON UTAH WILL BE TO FORCE A BIT DRIER AIR IN THE NRN ZONES THIS
WEEKEND. THE SRN HALF OF THE STATE WILL REMAIN MOIST WITH DIURNAL
CONVECTION EXPECTED BOTH DAYS.

&&

.AVIATION...LIGHT NORTHWEST LAKE BREEZE EXPECTED TO  CONTINUE
THROUGH AROUND 04Z AT THE SLC TERMINAL. A 30 PERCENT CHANCE THAT
NORTH WINDS COULD BE DISRUPTED BY OUTFLOW WINDS FROM THUNDERSTORMS
REMAINS THROUGH AROUND 04Z. SOUTHEAST DRAINAGE WILL FOLLOW AFTER 04Z.

&&

.FIRE WEATHER...A WEAK UPPER LEVEL DISTURBANCE WILL MOVE NORTHEAST
ACROSS CENTRAL NEVADA THIS AFTERNOON INTO NORTHEAST NEVADA THIS
EVENING. UPPER LEVEL MOISTURE WILL INCREASE AHEAD OF THIS SYSTEM
ACROSS NORTHWEST UTAH BUT LOW LEVELS WILL REMAIN RELATIVELY DRY.
THEREFORE ISOLATED DRY LIGHTNING IS POSSIBLE ACROSS THE GREAT SALT
LAKE DESERT. MEANWHILE DEEP MOISTURE WILL WORK ITS WAY NORTHWARD
ACROSS THE ENTIRE REGION TONIGHT THROUGH TUESDAY. MOST MOUNTAINOUS
AREAS WILL HAVE A 30 PERCENT OR GREATER CHANCE OF WETTING RAINS
TUESDAY WHILE MOST VALLEYS WILL HAVE BETWEEN 10 AND 20 PERCENT
CHANCE OF WETTING RAINS.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

&&

PUBLIC...CONGER
FIRE WX...STRUTHWOLF
AVIATION...YOUNG

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE
VISIT...HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Jul 30, 4:42 AM MDT, 12 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
442 AM MDT MON JUL 30 2007

UTZ001>011-014-015-517-WYZ021-311200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-
CENTRAL MOUNTAINS-SOUTHWEST WYOMING-
442 AM MDT MON JUL 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN AND
CENTRAL UTAH...ALONG WITH FAR SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON ACROSS
THE HIGHER TERRAIN OF THE OUTLOOK AREA...WITH AN INCREASING THREAT
FOR THUNDERSTORMS ACROSS THE ENTIRE OUTLOOK AREA BY THIS
EVENING...AS MOISTURE SPREADS NORTH INTO THE REGION. GUSTY WINDS
AND FREQUENT LIGHTNING CAN BE EXPECTED WITH ANY STORMS WHICH
DEVELOP.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL BECOME MORE NUMEROUS ACROSS THE OUTLOOK TUESDAY
THROUGH THURSDAY...AS A VERY MOIST AIRMASS SPREADS NORTH ACROSS
THE AREA. HEAVY RAINFALL WILL BE POSSIBLE WITH THESE
STORMS...WHICH COULD POTENTIALLY LEAD TO LOCALIZED FLASH FLOODING.
DRIER AIR IS EXPECTED TO SPREAD INTO THE AREA FOR THE UPCOMING
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

UTZ012-013-016-019>021-518-311200-
CASTLE COUNTRY-SAN RAFAEL SWELL-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-SOUTHERN MOUNTAINS-
442 AM MDT MON JUL 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN AND
EAST CENTRAL UTAH.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON ACROSS
THE OUTLOOK AREA...WITH THE MOST NUMEROUS STORMS EXPECTED ACROSS
FAR SOUTHERN UTAH. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH
THESE STORMS...WHICH MAY LEAD TO AN ISOLATED FLASH FLOOD OR TWO.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL BECOME MORE NUMEROUS ACROSS THE OUTLOOK TUESDAY
THROUGH THURSDAY...AS A VERY MOIST AIRMASS SPREADS NORTH ACROSS
THE AREA. HEAVY RAINFALL WILL BE LIKELY WITH THESE STORMS...WHICH
WILL LEAD TO A HEIGHTENED THREAT FOR FLASH FLOODING...PARTICULARLY
ACROSS AREAS PRONE TO FLASH FLOODING SUCH AS SLOT CANYONS AND
NORMALLY DRY WASHES. THE THREAT FOR HEAVY RAINFALL...ALONG WITH
THE POTENTIAL FOR FLASH FLOODING...IS EXPECTED TO LINGER INTO THE
UPCOMING WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 5:19 PM MDTFlash Flood WarningSLCWashington4 hr

Nearby

Flash Flood Warnings in Utah, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.